All Journal Entries Journals
Previous | Next

withdrawal from xanax

May 28, 2008 - 0 comments
Tags:

xanax withdrawal



My partner is a 71 year old male who has struggled with bouts of deep, disabling despression and panic anxiety attacks since his early 20's. He didn't really understand what was happening and pretty much kept it to himself, fearing that he was going crazy and that it was a secret he had to hide from the world. He was married for 27 years and had a strong marriage, sadly, his wife died in 1998, six weeks after being diagnosed with pancreatic cancer. This, understandably, shattered his world. Two years later, his best friend, a Scotty named Mac, died of bladder cancer. Somewhere along the line, a well-meaning doctor prescribed xanax. He took it "as needed," often 3-5 times a day. The dosage varied, from.05 to 1.5.
     I came on the scene in 2002 and have been trying to get him help since then. It has been nearly impossible. The doctors and shrinks just add another drug to the mix and never take any away. Good psychiatric help is thin, here on the central Oregon coast.
     Complicating matters, he was diagnosed with throat cancer two years ago and went through the rigors of chemo and radiation as well as 18 months of physical therapy in an attempt to be able to swallow and eat normally once again. He has at least one tube feeding a day. But most difficult of all is his ongoing depression and the overwhelming panic/anxiety attacks.
     Recently, I was able to persuade him to go into the VA hospital in Portland and seek help. I thought that with all the vets returning with depression and panic/anxiety disorders, they might well have an answer for him. He agreed reluctantly and was admitted and stayed for two weeks. The docs were good and they took him off ALL of his meds and prescribed klonapin. They did tell us in passing that xanax was bad, but did not go into any of the information that I've read about today.
     The symptoms of xanax withdrawal fit him perfectly and go a long way toward describing what he's been experiencing.
     My question is this, is there anything that will ease the symptoms? I've read about tegretol, but it was not prescribed and as his main VA doctor is out of the country for 90 days, it will take a while to find an underling who can prescribe it for him. Can anyone suggest anything else that might help?

Rose

Post a Comment